Virginia, 2008

Heavy Rain in Virginia, September 6, 2008

September 6, 2008 · NWS AKQ · 36 events in 36 counties and zones

Tropical Storm Hanna produced heavy rain across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Tropical Storm Hanna produced heavy rain across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 6, 3:59 AM EST, 1 minute earlier.

Area forecast discussion, Sep 6, 3:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 AM EDT SAT SEP 6 2008

.SYNOPSIS...
TROPICAL STORM HANNA WILL MOVE RAPIDLY NORTHEAST ACROSS EASTERN
VIRGINIA TODAY AND THE DELMARVA PENINSULA THIS EVENING. THE STORM
WILL CONTINUE TO ACCELERATE NORTHEAST ALONG THE NEW ENGLAND COAST
SUNDAY. HIGH PRESSURE BUILDS INTO THE AREA SUNDAY THROUGH TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS / ZFP TO REFLECT TORNADO WATCH 890 THRU 17Z FOR CSTL
CNTYS. XPCT THREAT FOR ISLTD TORNADOES / WATERSPOUTS TO INCREASE
AS OUTER BANDS OF HANNA APPRCH FROM THE S NXT SVRL HRS.

HANNA CONTS TO DOMINATE SHORT TERM PRD AND FCST WILL BE BASED ON
TCP TRACK / CRNT SFC OBS & RADAR TRENDS. BANDS OF MDT TO HVY RAIN
OVRSPRD RGN NXT FEW HRS...XCPT FOR CSTL AREAS WHERE PCPN TYPE WILL
BE MORE CONVECTIVE IN NATURE.

NXT THREAT WILL BE HVY RAINFALL W OF CIRCULATION. BEST FORCING /
LIFT PROGGED ABOUT 50 MILES EITHER SIDE OF I95 CORRIDOR WITH LTST
QPF FCST OF 4-6 INCH AMTS XPCTD THRU 00Z THEN SHIFTING NE AS SYSTM
ACCELERATES LATE THIS AFTRN AND EVE. BAROCLINC LEAF SETUP WUD
INDCT A TIGHT PCPN GRDNT ACROSS RGN. WUD NOT BE SURPRISED TO SEE
ISLTD AMTS OVR 7 INCHES B4 ALL SAID AND DONE. WILL BUMP UP QPF
AMTS IN HLS AND CONT CRNT FFA. WILL CONT TO MENTION ISLTD THUNDER
TDY.

ANTHR THREAT WILL BE THE GUSTY WNDS AS HANNAS CIRCULATION TRACKS
NE ACROSS FA. WND GUSTS AOA 40 ALONG AND E OF I95 WITH GUSTS ARND
50 ALONG CSTL SCTNS. 20-30 MPH XPCTD OVR WRN PIEDMONT. GIVEN AMT
OF RAINFALL XPCTD...THESE GUSTY WNDS CUD BE STRNG ENUF TO KNOCK
DOWN TREES AND TOSS ARND ANYTHING NOT SECURED. POWER OUTAGES ARE
EVEN PSBL.

WITH OVC CLD DECK AND PCPN XPCTD MOST OF THE DAY...TMPS WILL BE
HARD PRESSED TO GET MUCH ABV 80. AS SYSTM PULLS NE...CLOUDS MAY
ACTUALLY BEGIN TO BREAK UP A BIT ACROSS XTREME SW CNTYS ALONG WITH
PCPN RPDLY TAPERING OFF TO SCT SHWRS AFTR 21Z (FROM AVC TO ASJ).

PLEASE CONSULT THE LATEST TROPICAL STORM LOCAL STATEMENT FROM NWS
WAKEFIELD (HLSAKQ) FOR THE LATEST INFORMATION ON T.S. HANNA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
XPCT CNDTNS TO RAPIDLY IMPROVE TONITE AS HANNA MOVE NE AND AWAY
FROM RGN. HAVE CUT BACK POPS SOMEWHAT THIS EVE AND ENDED POPS ALL
TOGETHER AFTR 06Z EVEN ACROSS LWR MD ERN SHORE. SUBSIDENCE IN WAKE
OF SYSTM SHUD ALLOW FOR SKIES TO BECOME M CLR TO PT CLDY OVRNITE
ALONG WITH DMNSHG WNDS. LOWS 65-70.

HIGH PRESSURE BUILDS IN BEHIND HANNA SUNDAY AND MONDAY. TRPLCL AIRMASS
RESULTS IN A MSTLY SUNNY DAY WITH HIGHS IN THE M-U 80S AND LOWS IN
THE 60S...XCPT FOR SBY WHERE MIN TMPS DROP INTO THE 50S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
MODELS CONTINUE TO SHOW ARRIVAL OF NEXT COLD FRONT MIDDAY TUE IN THE
NORTH AND TUESDAY EVENING ACRS THE SOUTH. BEST CHANCE FOR PRECIP MAY
BE POST FRONTAL FOR SRN ZONES TUE NGT/ERLY WED AS FLOW TURNS NNE.

STILL GOING MAINLY DRY FOR THE DAY WED EXCEPT FOR LINGERING 20% POPS
CLOSER TO STALLING BNDRY ACRS SOUTHERN ZONES. SHOULD BE FAIRLY
CLOUDY THROUGH MUCH OF THE DAY IF GFS/HPC SOLN IS CORRECT DUE TO
LINGERING NNE FLOW WITH STALLING BNDRY...AND THIS WOULD HOLD HIGHS
MAINLY UPR 70S TO NEAR 80.

MAINLY DRY THU/FRI...MODELS AND TPC FCST TRACK HAVE TRENDED FARTHER
SOUTH W/ NEXT TROPICAL SYSTEM (IKE). WILL CARRY A 20% AFTN/EVENG POP
FOR FRI. HIGHS NEAR AVG...MAINLY IN LWR 80S AND LOWS MID 50S TO MID
60S.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
AVN CONDITIONS WILL DETERIORATE THRU THE DAY AS HANNA MOVES THRU THE
REGION. OUTER BANDS OF MODERATE TO HEAVY RAINFALL ASSOCIATED WITH
HANNA CONTINUE TO ROTATE INLAND FROM THE S...MAINLY FROM I-95
W...WITH SCT SHRA DEVELOP E OF THERE. VSBYS/CIGS BECOMING AND
REMAINING MVFR/IFR IN THE HEAVIEST RAIN BANDS. DO EXPECT OCCASIONAL
BREAKS IN THE SHRAS NEAR THE COAST BETWEEN EACH ROTATING RAIN
BAND...INCLUDING AT ECG/ORF/PHF...BUT IT WILL BE DIFFICULT TO TIME
ANY DRY PERIODS SO HAVE KEPT PRECIP GOING ENTIRE TIME. POSSIBILITY
OF ISOLATED TS ESPECIALLY THIS AFTERNOON (GREATEST CHANCE AT COASTAL
TERMINALS)...AND WILL INCLUDE MENTION OF CB.

WINDS WILL ALSO RAPIDLY INCREASE STARTING IN THE S EARLY THIS
AM...THEN SPREADING INTO THE N/NE BY THE LATE AM AS THE SYSTEM MOVES
CLOSER...WITH OCCASIONAL GUSTS TO AROUND 40 KT POSSIBLE AT
ECG/ORF/PHF/RIC/SBY. WINDS WILL GRADUALLY DROP OFF AS HANNA PULLS
AWAY THIS EVENING...WITH PRECIP ALSO ENDING BY TONIGHT. EXPECT
WIDESPREAD FOG SAT NIGHT/MORNING AND AGAIN SUN NIGHT/MORNING WITH
PLENTY OF RESIDUAL MOISTURE IN PLACE FOLLOWING THE HEAVY RAINS.

DRY WEATHER EXPECTED TO THEN CONTINUE UNTIL TUESDAY EVENING...WHEN
NEXT FRONT APPROACHES.

&&

.MARINE...
TROPICAL STORM HANNA MAKING LANDFALL OVER SE NC (LONG BAY AREA)
EARLY THIS MORNING. TROPICAL STORM WARNINGS CONTINUE FOR THE ENTIRE
AKQ MARINE AREA. LATEST NHC STORM TRACK CONTINUES TO TAKE HANNA
INLAND OVER ERN NC THEN INTO SE VA THRU THE DAY...AND THEN
EVENTUALLY JUST OFFSHORE OF THE DELMARVA BY LATE THIS EVENING WITH
THE SYSTEM ACCELERATING AND TURNING MORE TO THE NE. LATEST MARINE
FCST PACKAGE HAS ALREADY BEEN ISSUED...AND WILL ISSUE THE NEXT FCST
UPDATE AFTER 5 AM WHEN THE NEW NHC WIND FIELDS ARE GENERATED.

WIND FCST CONTINUES TO FOLLOW TPC TRACK. EXPECT EAST TO SE FLOW TO
STRENGTHEN IN THE NEXT FEW HOURS...PARTICULARLY OVER SRN 1/2 OF THE
MARINE AREA WHERE GUSTS TO 40-45 KT CAN BE EXPECTED BY LATER THIS
MORNING.
TIMING OF HIGHEST WINDS WILL GENLY BE MRNG THRU MID AFTN SOUTH AND
IN BAY/SND AND AFTN TO ERLY EVENG NRN CSTL WTRS. GUSTS OF 50 KT+
WILL BE POSSIBLE FOR ALL CSTL WTRS...WITH GUSTS AROUND 45-50 KT ON
THE BAY AND SOUND.

SEAS WILL ALSO BE VERY HAZARDOUS WITH SRN BUOYS ALREADY REPORTING 6
TO 8 FT. SEAS WILL CONTINUE TO BUILD UP TO 11 TO 14 FT OVER THE CSTL
WATERS AND UP TO 4 TO 6 FT OVER THE BAY...WITH MOUTH OF THE BAY
WAVES TOPPING OUT AT 7 TO 8 FT.

WITH SUCH A FAST TRACK (FWD SPEED OF 20 KT OR MORE) CSTL FLOODING
ISSUES ARE EXPECTED TO BE MINOR FOR THE MOST PART WITH LOW END
MODERATE CONDITIONS POSSIBLE. BEST ESTIMATES ARE FOR TIDAL ANOMALIES
OF 1 TO 2 FT ABOVE MLLW TODAY. FLOW RAPIDLY SHIFTS TO NW LATER TNGT.
(SEE WBCHLSAKQ FOR DETAILS ON HIGH TIDE TIMES AND ANOMALIES).

HANNA RAPIDLY PULLS NE OF SOUTHERN MARINE AREA BY THIS AFTERNOON/
EARLY EVENING...AND THEN AFTER MIDNIGHT FOR VA/MD ERN SHORE ZONES.
GUSTY NW FLOW (GUSTS TO 40-50 KTS) EXPECTED TO LINGER THROUGH EARLY
THIS EVENG...ESPECIALLY FOR CSTL WTRS N OF PARRAMORE. OTHERWISE MUCH
LIGHTER WINDS GENLY 20 KTS OR LESS AFTER MIDNIGHT TONIGHT AND INTO
SUNDAY MORNING.

MARINERS/BOATERS ARE ADVISED TO REMAIN IN PORT UNTIL THE STORM
PASSES.

ALL MARINE INTERESTS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
FROM THE NATIONAL HURRICANE CENTER FOR INFORMATION ON HANNA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ021>023.
     TROPICAL STORM WARNING FOR MDZ021>025.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ012.
     TROPICAL STORM WARNING FOR NCZ015>017-030>032-102.
     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NCZ012>014.
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ048-049-060>090-
     092.
     TROPICAL STORM WARNING FOR VAZ075-077-078-084>086-089>091-
     093>100.
     TROPICAL STORM WIND WARNING UNTIL 8 PM EDT THIS EVENING FOR
     VAZ072>074-076-081>083-088-092.
MARINE...TROPICAL STORM WARNING FOR ANZ630>633-650-652-654-656-658-670.
&&

SYNOPSIS...MPR
NEAR TERM...MPR/SMF
SHORT TERM...MPR
LONG TERM...LKB
AVIATION...JEF
MARINE...JEF
Hazardous weather outlook, Sep 5, 3:57 PM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT FRI SEP 5 2008

ANZ630>632-650-652-654-656-MDZ024-025-VAZ091-093>100-060900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
INLAND WORCESTER-MARYLAND BEACHES-YORK-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
457 PM EDT FRI SEP 5 2008

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...THE LOWER EASTERN SHORE OF MARYLAND...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS
FORECAST TO TRACK INLAND EARLY SATURDAY MORNING. IN ADDITION TO
LOCALLY HEAVY RAINFALL...ISOLATED WEAK TORNADOES OR WATERSPOUTS
ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

MDZ021>023-VAZ075-077-078-084>086-089-090-060900-
DORCHESTER-WICOMICO-SOMERSET-WESTMORELAND-NORTHUMBERLAND-LANCASTER-
GLOUCESTER-MIDDLESEX-MATHEWS-SURRY-JAMES CITY-
457 PM EDT FRI SEP 5 2008

...TROPICAL STORM WARNING IN EFFECT...
...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR SOUTHEAST VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

VAZ072>074-076-081>083-088-092-060900-
KING WILLIAM-KING AND QUEEN-ESSEX-RICHMOND-PRINCE GEORGE-
CHARLES CITY-NEW KENT-SUSSEX-SOUTHAMPTON-
457 PM EDT FRI SEP 5 2008

...TROPICAL STORM WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

ANZ633-658-NCZ015>017-030>032-102-060900-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-
457 PM EDT FRI SEP 5 2008

...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...COASTAL NORTHEAST NORTH CAROLINA AND THE
NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   TROPICAL STORM WARNING.

TROPICAL STORM HANNA WILL APPROACH FROM THE SOUTH TODAY AND IS
FORECAST TO TRACK INLAND EARLY SATURDAY MORNING. IN ADDITION TO
LOCALLY HEAVY RAINFALL...ISOLATED WEAK TORNADOES OR WATERSPOUTS
ARE POSSIBLE...MAINLY LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

NCZ013-014-060900-
HERTFORD-GATES-
457 PM EDT FRI SEP 5 2008

...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY...
...TROPICAL STORM WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   TROPICAL STORM WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

NCZ012-060900-
NORTHAMPTON NC-
457 PM EDT FRI SEP 5 2008

...TORNADO WATCH 889 IN EFFECT UNTIL 5 AM EDT SATURDAY...
...TROPICAL STORM WIND WARNING IN EFFECT FROM 2 AM TO 2 PM EDT
SATURDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WIND WARNING.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ALSO...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

VAZ048-049-060>071-079-080-087-060900-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-GREENSVILLE-
457 PM EDT FRI SEP 5 2008

...FLASH FLOOD WATCH IN EFFECT FROM 2 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL TOTALS TO NWS WAKEFIELD.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 heavy rain. Local standard time, as filed.

Heavy Rain, Amelia

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Amelia County, Amelia
Reported by
Trained Spotter
Coordinates
37.330, -77.980

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.69 inches was recorded at the Amelia courthouse.

Heavy Rain, Brunswick

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Brunswick County, Alberta
Reported by
Trained Spotter
Coordinates
36.870, -77.870

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.13 inches was recorded at Alberta.

Heavy Rain, Caroline

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Caroline County, 4 mi W of Bowling Green
Reported by
Trained Spotter
Coordinates
38.050, -77.424

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.38 inches was recorded just west of Bowling Green.

Heavy Rain, Charles City (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Charles City (C) County, Charles City
Reported by
Trained Spotter
Coordinates
37.330, -77.070

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Chesterfield

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Chesterfield County, Winterpock
Reported by
Trained Spotter
Coordinates
37.350, -77.730

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 2.93 inches was recorded at Winterpock.

Heavy Rain, Colonial Heights (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Colonial Heights (C) County, Colonial Hgts
Reported by
Trained Spotter
Coordinates
37.250, -77.420

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Cumberland

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Cumberland County, Cartersville
Reported by
Trained Spotter
Coordinates
37.670, -78.100

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Dinwiddie

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Dinwiddie County, Dinwiddie
Reported by
Trained Spotter
Coordinates
37.080, -77.600

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Emporia

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Emporia County, Emporia
Reported by
Trained Spotter
Coordinates
36.680, -77.530

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Essex

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Essex County, Tappahannock
Reported by
Trained Spotter
Coordinates
37.930, -76.870

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Fluvanna

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Fluvanna County, 5 mi SW of Antioch
Reported by
Trained Spotter
Coordinates
37.779, -78.495

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 4.41 inches was recorded just east of Scottsville.

Heavy Rain, Franklin (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Franklin (C) County, Franklin
Reported by
Trained Spotter
Coordinates
36.670, -76.920

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Goochland

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Goochland County, Crozier
Reported by
Trained Spotter
Coordinates
37.630, -77.800

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 4.28 inches was recorded at Crozier.

Heavy Rain, Greensville

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Greensville County, Skippers
Reported by
Trained Spotter
Coordinates
36.620, -77.550

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Hanover

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Hanover County, 3 mi WSW of Doswell
Reported by
Trained Spotter
Coordinates
37.853, -77.521

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.16 inches was recorded about 3 miles southwest of Doswell.

Heavy Rain, Henrico

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Henrico County, 4 mi SE of Glen Allen
Reported by
Trained Spotter
Coordinates
37.629, -77.448

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.43 inches was recorded about 6 miles northwest of the city of Richmond.

Heavy Rain, Hopewell (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Hopewell (C) County, Hopewell
Reported by
Trained Spotter
Coordinates
37.300, -77.300

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, James City

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
James City County, Jamestown
Reported by
Trained Spotter
Coordinates
37.200, -76.780

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, King and Queen

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
King and Queen County, King & Queen Church
Reported by
Trained Spotter
Coordinates
37.670, -76.880

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, King William

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
King William County, King William
Reported by
Trained Spotter
Coordinates
37.680, -77.020

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Louisa

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Louisa County, Louisa
Reported by
Trained Spotter
Coordinates
38.020, -78.000

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Lunenburg

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Lunenburg County, Victoria
Reported by
Trained Spotter
Coordinates
36.980, -78.230

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Mecklenburg

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Mecklenburg County, Clarksville
Reported by
Trained Spotter
Coordinates
36.620, -78.620

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.75 inches was recorded at Clarksville.

Heavy Rain, New Kent

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
New Kent County, 7 mi WNW of New Kent
Reported by
Trained Spotter
Coordinates
37.559, -77.098

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.00 inches was recorded about 7 miles northwest of New Kent.

Heavy Rain, Nottoway

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Nottoway County, Crewe
Reported by
Trained Spotter
Coordinates
37.170, -78.120

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 4.80 inches was recorded at Crewe.

Heavy Rain, Petersburg (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Petersburg (C) County, Petersburg
Reported by
Trained Spotter
Coordinates
37.220, -77.420

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 2.45 inches was recorded at Petersburg.

Heavy Rain, Powhatan

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Powhatan County, Powhatan
Reported by
Trained Spotter
Coordinates
37.530, -77.930

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 3.95 inches was recorded at Powhatan.

Heavy Rain, Prince Edward

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Prince Edward County, Farmville
Reported by
Trained Spotter
Coordinates
37.300, -78.570

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Prince George

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Prince George County, Disputanta
Reported by
Trained Spotter
Coordinates
37.130, -77.230

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 2.06 inches was recorded at Disputanta.

Heavy Rain, Richmond

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Richmond County, Newland
Reported by
Trained Spotter
Coordinates
38.050, -76.870

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Richmond (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Richmond (C) County, (Ric)byrd Fld Richmo
Reported by
ASOS
Coordinates
37.500, -77.320

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Southampton

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Southampton County, 2 mi NNE of Ivor
Reported by
Trained Spotter
Coordinates
36.927, -76.866

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 2.96 inches was recorded about 2 miles northeast of Ivor.

Heavy Rain, Surry

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Surry County, Surry
Reported by
Trained Spotter
Coordinates
37.130, -76.850

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Sussex

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Sussex County, Wakefield
Reported by
Trained Spotter
Coordinates
36.970, -76.980

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 2.34 inches was recorded at Wakefield.

Heavy Rain, Westmoreland

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Westmoreland County, Colonial Beach
Reported by
Trained Spotter
Coordinates
38.250, -76.950

Tropical Storm Hanna produced heavy rain across portions of the county.

Heavy Rain, Williamsburg (C)

When
September 6, 4:00 AM EST to 4:00 PM EST
Where
Williamsburg (C) County, Williamsburg
Reported by
Trained Spotter
Coordinates
37.270, -76.720

Tropical Storm Hanna produced heavy rain across portions of the county. Rainfall amount of 1.80 inches was recorded at Williamsburg.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136831, 136832, 136833, 136835, 136836, 136837, 136838, 136839, 136840, 136841, 136842, 136843, 136844, 136845, 136846, 136847, 136848, 136849, 136850, 136851, 136852, 136853, 136854, 136855, 136856, 136857, 136858, 136859, 136861, 136863, 136866, 136870, 136873, 136875, 136877, 136879.